Hail, Kanabec
- When
- May 6, 5:35 PM CST
- Where
- Kanabec County, 0.48 mi E of Mora
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.880, -93.290
A strong cold front moved southward across central Minnesota during the afternoon and early evening of Friday, May 6th. Scattered thunderstorms developed along this cold front in central Minnesota, and produced large hail near Mora.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A strong cold front moved southward across central Minnesota during the afternoon and early evening of Friday, May 6th. Scattered thunderstorms developed along this cold front in central Minnesota, and produced large hail near Mora.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 6, 3:13 PM CST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
413 PM CDT FRI MAY 6 2016
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 413 PM CDT FRI MAY 6 2016
A CLASSIC MAY HEATER IS ONGOING ACROSS THE FORECAST AREA. DRY
SOUTHWEST WINDS AND SUNSHINE ARE PROMOTING DEEP MIXING AND SOARING
TEMPERATURES AHEAD OF A COLD FRONT.
IT IS A RECORD SETTING WARM AFTERNOON ACROSS MINNESOTA AND
WESTERN WISCONSIN WITH TEMPERATURES NEAR OR EXCEEDING THE 90-DEGREE
MARK FROM TWO HARBORS MN...TO EAU CLAIRE WI...TO ROCHESTER MN. IN
FACT...TWO HARBORS HAS BEEN THE WARMEST SPOT IN THE ENTIRE US FOR
MOST OF THE DAY AND HIT 90 DEGREES BEFORE THE NOON HOUR. DULUTH
RECORDED THEIR EARLIEST 90 ON RECORD...AND NORTHERN MN HAS BEEN AS
WARM AS SOUTHERN TX WHILE OUTPACING THE REST OF THE COUNTRY WITH ITS
WARMTH. THE TWIN CITIES HAS EXCEEDED THE MAY 6 DAILY RECORD OF 89
DEGREES SET ALL THE WAY BACK IN 1896...ST. CLOUD HAS ECLIPSED THEIR
DAILY RECORD OF 87 SET BACK IN 2000 AND EAU CLAIRE IS VERY CLOSE TO
THEIR DAILY RECORD OF 92 WITH TIME FOR MORE HEATING THIS AFTERNOON.
ASIDE FROM THE HEAT AND DRY BOUNDARY LAYER...A COLD FRONT WITH
PRETTY GOOD LOW LEVEL CONVERGENCE AND FGEN BETWEEN 925-700MB IS
MOVING ACROSS CENTRAL MN THIS AFTERNOON. THERE ARE ALREADY A FEW
HIGH-BASED SHOWERS AND THUNDERSTORMS W-NW OF DULUTH...WITH TOWERING
CUMULUS EXTENDING BACK TO THE WEST TOWARD THE MN/ND BORDER. THIS
FRONT WILL PASS THROUGH THE AREA EARLY THIS EVENING AND WE THINK
THERE WILL CONTINUE TO BE ISOLATED TO SCATTERED SHOWERS AND STORMS
ALONG THE BOUNDARY AS IT COMES THROUGH. THE SURFACE BASED CAPE IS
500-1000J/KG GIVEN THE STEEP LAPSE RATES BELOW 500-600MB. THE
PROBLEM WITH GETTING RAIN TO THE GROUND IS THE 40-45 DEGREE DEWPOINT
DEPRESSION ACROSS MUCH OF THE AREA...HOWEVER...THE MORE VIGOROUS
SHOWERS OR STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AT
THE SURFACE GIVEN THE EVAPORATIVE COOLING POTENTIAL - THE DOWNDRAFT
CAPE IS 1200-1500 J/KG ACROSS THE AREA.
BEHIND THE FRONT...COOLER BUT CONTINUED DRY AIR WILL BE PRESENT
ACROSS THE FORECAST AREA.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 413 PM CDT FRI MAY 6 2016
THE WEEKEND CONTINUES TO LOOK QUITE PLEASANT WITH SURFACE HIGH
PRESSURE PUSHING SOUTH FROM WESTERN HUDSON BAY INTO THE GREAT
LAKES. SUNDAY WILL WARM OVER SATURDAY A FEW DEGREES AS WAA BEGINS
TO STRENGTHEN SLIGHTLY. STILL...TEMPERATURES WILL BE NEAR OR
SLIGHTLY ABOVE NORMAL.
MOST OF NEXT WEEK APPEARS QUITE UNSETTLED AND RELATIVELY
COOL...ESPECIALLY BY THE STANDARDS SET TODAY. THE UPPER LOW OVER
THE SOUTHWEST TODAY WILL ADVANCE INTO THE PLAINS SUNDAY INTO
MONDAY. SHOWERS AND THUNDERSTORMS WILL BREAK OUT TO OUR SOUTH LATE
SUNDAY NIGHT AND LIFT NORTH ACROSS THE AREA MONDAY. THAT SYSTEM
WILL MERGE WITH ANOTHER ONE FROM THE NORTHERN ROCKIES BY TUESDAY
BEFORE LIFTING NORTHEAST AWAY FROM THE AREA WEDNESDAY NIGHT OR
THURSDAY. THIS WILL SPELL MANY PERIODS WITH POPS IN THE
FORECAST...HIGHEST THOUGH WITH THE INITIAL WAVE FROM THE FIRST
SYSTEM MONDAY AND MONDAY NIGHT.
THE WARM SECTOR WILL REMAIN WELL TO THE SOUTH...SO AM NOT
ANTICIPATING SEVERE WEATHER. HOWEVER...REPEATED ROUNDS OF SHOWERS
AND STORMS MAY POSE A LOCALIZED HEAVY RAIN RISK ESPECIALLY EARLY
IN THE WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1252 PM CDT FRI MAY 6 2016
A COLD FRONT WILL COME THROUGH LATE THIS AFTERNOON AND EARLY THIS
EVENING. IT WILL DEFINITELY BRING ABOUT A SHIFT IN WINDS FROM
SOUTHWEST TO NORTHWEST WITHIN THE SPAN OF AN HOUR OR TWO. IT
SHOULD ALSO BRING A BAND OF HIGH-BASED SHOWERS OR STORMS TO
PORTIONS OF SOUTHERN MN AND WESTERN WI EARLY THIS EVENING. GIVEN
THE SCATTERED NATURE TO THE SHOWERS...ITS POSSIBLE SOME OF THE TAF
SITES WILL GET MISSED COMPLETELY.
KMSP...
THE THUNDER IS NOT A SURE THING LATE DURING THE EVENING RUSH...BUT
WE THINK THERE WILL BE SHOWERS/STORMS ON THE RADAR IN THE AREA
BETWEEN 23Z-01Z. THESE WILL BE HIGH-BASED SHOWERS AND GIVEN THE
DRY AND WARM ATMOSPHERE...THESE SHOWERS/STORMS COULD PACK SOME
GUSTY WINDS.
/OUTLOOK FOR KMSP/
SUN...VFR. WIND N 5 KTS...BECOMING E.
MON...MAINLY VFR. CHC MVFR IN SHWRS/TSTMS. WIND SE 6-12 KTS.
TUE...MAINLY VFR. MVFR POSSIBLE. SHWRS/TSTMS LIKELY. WIND SE
10-15 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR MNZ041>045-
047>053-055>063.
&&
SHORT TERM...CLF
LONG TERM...BORGHOFF
AVIATION...CLFHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1223 PM CDT FRI MAY 6 2016 MNZ041>045-047>053-055>063-071730- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER- WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- 1223 PM CDT FRI MAY 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF STRONG WINDS...LOW HUMIDITY VALUES...AND TEMPERATURES IN THE UPPER 80S TO LOWER 90S WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT. THESE STORMS MAY BRING GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FROM MONDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MNZ054-064>070-073>078-082>085-091>093-WIZ014>016-023>028-071730- LAC QUI PARLE-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT- DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN- BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON- RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 1223 PM CDT FRI MAY 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT. THESE STORMS MAY BRING GUSTY WINDS. THE COMBINATION OF STRONG SOUTHWESTERLY WINDS...LOW HUMIDITY VALUES AND TEMPERATURES IN THE UPPER 80S TO LOWER 90S WILL LEAD TO ELEVATED FIRE WEATHER CONCERNS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FROM MONDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. BORGHOFF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
545 PM CDT FRI MAY 6 2016
MNZ044-045-062330-
MILLE LACS-KANABEC-
545 PM CDT FRI MAY 6 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KANABEC AND
NORTHEASTERN MILLE LACS COUNTIES...
AT 544 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ISLE...OR 16
MILES SOUTHEAST OF MILLE LACS LAKE...MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ISLE...QUAMBA...KNIFE LAKE AND WARMAN.
LAT...LON 4615 9343 4615 9306 4598 9306 4598 9314
4583 9315 4618 9354 4625 9345 4624 9343
TIME...MOT...LOC 2244Z 314DEG 32KT 4619 9340
JRBThe Minneapolis radar (KMPX), 117 km away, was scanning. The volume nearest the first event began at 23:36 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623668, 623669.